Saturday, November 29, 2008

Health Update

Update: My mother has complained of ringing in her ears (tinnitus) for years. She was always searching for the next best remedy for it. Again, we attributed it to age, etc. Guess what drug she's been on since my father died. Yup, Paxil. She was at 40 mg/day back then and we have steadily weaned her off of it where she is down to 10 mg. She hasn't complained of tinitus in a LONG time. We may have discovered a solution for both of us!

Well I have some good news — and some not so good news that is actually good news.

I've doubled the Paroxetine (generic Paxil) and, on the up side, my stress tummy has gone away. I'm still feeling a bit anxious inside but I'm hopeful that this will also subside as the drug takes more effect. I was told to give the new dosage two weeks before I deemed it successful or not.

On the down side, my ears have been ringing really loudly! So how can there be any good news in that? Well, they've rung for a long time and I had attributed it to getting older and listening to loud music when I was younger. I mean, I'm sure there is some long-term damage resulting from my stereo headphone use as a teen. Last night, I was trying to get to sleep but the ringing was keeping me awake. That's when it hit me...I just did a look up for the side effects of Paxil and ringing in the ears is common. Maybe my ears aren't damaged after all and there is a possibility of a solution. I'll have to have a chat with my doc to discuss options.

My brother recently went through a similar revelation about a cholesterol-lowering drug he was on. His muscles were sore and weak. He has a physical job and he and the doctor chalked it up to getting older (he's 55). It's also hockey season and he is in a league, and he's been chopping wood to prep for winter. All things that would be the cause of sore muscles. It turns out that the meds can cause this and he was taken off of them IMMEDIATELY because these side effects can be irrevocable if not caught in time!

The lesson is that if you are experiencing some physical ailments, don't rationalize the symptoms away. Perhaps something is wrong or you're having side effects from a drug that might be seemingly unrelated. (Like, who would think an anti-anxiety med might cause ringing in the ears?)

3 comments:

michael sean morris said...

The less I say about the pharmaceutical companies the better - for me! But I'm glad to hear you're feeling a little better... Here's to a full recovery!

Anonymous said...

Almost every med has side effects for SOMEONE (and I've had some doozies, even from over-the-counter things).

I second Michael...(raises glass), to a full recovery!
--Alex

romach said...

I hope you feel much better soon buddy. I take a cocktail of meds everyday and the side effects can be unbelievable.